New Mexico, 2020

Damaging Winds in New Mexico, July 7, 2020

July 7, 2020 · NWS EPZ · 2 events in 2 counties and zones

A hot, dry day across the Borderland with high temperatures near 100 over the lowlands and dew points in the mid 40s to lower 50s. A weak mid-level trough was moving through the region helping to trigger thunderstorms that produced gusty winds due to the dry low levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A hot, dry day across the Borderland with high temperatures near 100 over the lowlands and dew points in the mid 40s to lower 50s. A weak mid-level trough was moving through the region helping to trigger thunderstorms that produced gusty winds due to the dry low levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 7, 2:15 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 7, 2:15 PM MST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
315 PM MDT Tue Jul 7 2020

.SYNOPSIS...
A building ridge aloft over
the desert southwest will remain the dominant weather feature for
several days to come. Hazy conditions will return tomorrow
morning, and last until late morning. Heat will be the main threat
for this period. There is a heat advisory out for El Paso and the
Rio Grande valley for Wednesday. This advisory will be extended to
much of the lowlands for Thursday through Monday, as we keep
warming up day by day into early next week. Heat is a silent
killer, and the number one threat to creatures in the US. Be safe
this weekend.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Tomorrow... A building ridge aloft over
the desert southwest will remain the dominant weather feature for
several days to come. It was this same ridge aloft combined with
a strong low level inversion that led to the stagnant air mass and
poor air quality experienced earlier today across portions of the
region. A similar scenario can be expected near daybreak
Wednesday as a mixture of smoke, dust, and moist air will become
trapped over the lower Rio Grande valley resulting in hazy
conditions for a few hours to start the day. Otherwise Wednesday
looks to be the beginning of an extended period of dry and very
hot conditions for the Borderland with daily highs in the triple
digits.

Meanwhile we still have a fair amount of low level moisture in place
across the area this afternoon.  As of Noon today many locations
still had dewpoint readings near 50 degrees. As is typical this time
of year we are seeing early signs of convection in the favored areas
of orographic lift (namely the Sacramento mountains and to a lesser
extent the Blacks Range). According to the morning RAOB, steering
flow appears to be rather light so these storms will be slow movers
as they continue to develop through the rest of the afternoon.
Outflow from this initial convection will eventually produce a few
additional storm buildups over the lowlands, but overall coverage is
expected to be less than what was experienced Monday evening.

&&

.LONG TERM...Thursday through Tuesday...
As the upper level ridge continues to spin over NM, the high
pressure keeps building. This high pressure will take a seat over
NM and sit over the area through the end of the forecast period.
The duration of a strong high pressure over the area is abnormal,
and will bring consecutive hot days to the region. Winds will
remain southeasterly, but with lighter wind speeds sufficient
moisture advection to fire up convection will not reach the CWA
through next week.

Heat will be the threat for the period, as temperatures will
easily rise into heat advisory criteria for the lowlands (above
105 degrees). Strong confidence for lowland heat advisory lasting
Thursday through next Monday. Higher elevation areas above 6,500ft
but below 7,500ft will reach criteria (above 100 degrees)
Thursday through Sunday. Mountain zones above 7,500ft will be hot,
but stay below criteria. Low temperature recoveries will dip into
the upper 70s in urban areas Thursday night, however over night
lows will stay above 80 Friday night on. Non-urban areas will have
better recoveries, however temperatures will still climb during
the day. Heat is a silent killer, and the number one threat to
creatures in the US. Make sure to limit time outside during the
early afternoon and evening hours, drink plenty of water, and make
sure you never leave living beings in the car during these times.

&&
ED

.AVIATION...18Z TAF CYCLE
VFR conditions are expected to continue at all terminals thru the
period. There will be a FEW-SCT120 clouds developing during the
afternoon with isolated thunder and MVFR conditions. However the
better opportunity for storms will remain generally east of active
terminals. Winds will become light overnight with associated air
stagnation. Some reduced visibilities to 5SM will be possible at
LRU and ELP around 12Z due to haze and smoke.

&&

.FIRE WEATHER...
Very dry and hot conditions will be developing across the region
over the next several days as high pressure aloft strengthens. There
is still enough moisture in place under the ridge to create chances
for wetting precipitation (mainly over higher terrain) this
afternoon and early evening.  We may even see a few buildups over
the mountains again Wednesday, but storm coverage will be greatly
reduced as the strengthening ridge aloft takes over. Meanwhile the
rest of the week as well as the upcoming weekend look to remain dry.

Daily min RH values will drop to around 10 percent on a daily basis.
At the same time temperatures are expected to soar well into the
triple digits for the lowlands and into the 90's for some of our
higher elevations. Winds will generally be light during this
extended period of hot and dry conditions. However transport winds
should be just strong enough to help lift vent rates in the days
ahead. This should help disperse any smoke that may still be present
from past or ongoing fires in the region.

&&

27-Laney

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 77 104  79 104 /  20   0   0   0
Sierra Blanca           69 100  72  99 /  20  10   0   0
Las Cruces              70 103  72 102 /  20   0   0   0
Alamogordo              72 101  74 104 /  20   0   0   0
Cloudcroft              55  79  57  80 /  20  10   0  10
Truth or Consequences   72 101  74 102 /   0   0   0   0
Silver City             67  93  68  95 /   0   0   0   0
Deming                  68 102  69 104 /   0   0   0   0
Lordsburg               69 102  69 101 /   0   0   0   0
West El Paso Metro      77 102  78 105 /  20   0   0   0
Dell City               71 101  72 105 /  20   0   0   0
Fort Hancock            75 105  77 106 /  20  10   0   0
Loma Linda              73 101  75  99 /  20   0   0   0
Fabens                  77 104  78 105 /  20   0   0   0
Santa Teresa            72 101  73 104 /  20   0   0   0
White Sands HQ          76 101  78 104 /  30   0   0   0
Jornada Range           71 101  73 102 /  20   0   0   0
Hatch                   70 102  72 104 /  10   0   0   0
Columbus                72 102  75 104 /  10   0   0   0
Orogrande               72 102  75 104 /  20   0   0   0
Mayhill                 61  86  63  91 /  20  10   0  10
Mescalero               59  90  61  91 /  20  10   0   0
Timberon                57  86  59  88 /  20  10   0   0
Winston                 59  93  60  94 /   0   0   0   0
Hillsboro               67  99  68 101 /   0   0   0   0
Spaceport               68 102  69 102 /  10   0   0   0
Lake Roberts            58  95  59  96 /   0   0   0   0
Hurley                  64  96  65  98 /   0   0   0   0
Cliff                   57 100  59 101 /   0   0   0   0
Mule Creek              66  95  67  97 /   0   0   0   0
Faywood                 67  97  68  99 /   0   0   0   0
Animas                  67 102  69 102 /   0   0   0   0
Hachita                 65 100  67 101 /   0   0   0   0
Antelope Wells          67  99  69 100 /  10   0   0   0
Cloverdale              66  94  67  95 /   0  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Heat Advisory from noon Wednesday to 6 AM MDT Thursday for
     TXZ418-419-423-424.

&&

27-Laney/31/27
Hazardous weather outlook, Jul 7, 10:40 AM MST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1140 AM MDT Tue Jul 7 2020

NMZ401>417-TXZ418>424-081745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1140 AM MDT Tue Jul 7 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will again develop during the afternoon
hours in response to current heat and humidity levels. The main
threat for thunderstorms that manage to develop will be localized
heavy rainfall and flooding due to the slow movement of
individual storms. In addition storms may produce strong wind
gusts of 40 to 50 miles per hour.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Extreme heat will be the primary threat through the extended
forecast period. Lowland high temperatures will climb into the
triple digits daily with late week and the weekend seeing readings
close to 105 degrees. Heat related health issues will be possible
for those exposed to the heat regularly.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary this afternoon, but we
always appreciate any storm reports spotter may have to pass
along.

In the hours before

Special weather statement, Jul 7, 11:50 AM MST, 3 hours 55 minutes before
Special Weather Statement
National Weather Service El Paso TX
1250 PM MDT Tue Jul 7 2020

NMZ415-416-071930-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
1250 PM MDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO COUNTY UNTIL
130 PM MDT...

At 1249 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Elk, moving southwest at 10 mph.

Dime size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Sixteen Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3307 10532 3296 10532 3296 10535 3291 10536
      3294 10558 3312 10541
TIME...MOT...LOC 1849Z 037DEG 10KT 3304 10541

GRZYWACZ
Special weather statement, Jul 7, 12:26 PM MST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service El Paso TX
126 PM MDT Tue Jul 7 2020

NMZ416-417-072015-
Otero Mesa NM-East Slopes Sacramento Mountains Below 7500 Feet NM-
126 PM MDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTERO COUNTY UNTIL 215 PM
MDT...

At 125 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pinon, moving east at 10 mph.

Dime size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Pinon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3257 10549 3269 10545 3268 10535 3260 10535
      3259 10536 3258 10535 3252 10536
TIME...MOT...LOC 1925Z 285DEG 8KT 3261 10541

GRZYWACZ
Special weather statement, Jul 7, 1:14 PM MST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service El Paso TX
214 PM MDT Tue Jul 7 2020

NMZ414-416-417-072100-
Otero Mesa NM-East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
214 PM MDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 300 PM
MDT...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pinon, moving southeast at 10 mph.

Nickel size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Pinon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3240 10550 3256 10556 3263 10536 3262 10535
      3252 10535 3252 10522
TIME...MOT...LOC 2013Z 326DEG 7KT 3257 10539

GRZYWACZ

The radar

The Holloman AFB radar (KHDX), 22 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Otero

When
July 7, 3:45 PM MST to 3:50 PM MST
Where
Otero County, 18.65 mi SW of Three Rivers
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
33.160, -106.330

Mesonet site on the White Sands Missile Range.

Thunderstorm Wind, Dona Ana

When
July 7, 8:01 PM MST to 8:06 PM MST
Where
Dona Ana County, Strauss
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
31.870, -106.700

Recorded at the National Weather Service office in Santa Teresa.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913274, 913275.